Benzodiazepine Withdrawal Syndrome: What You Should Know
Withdrawal symptoms that occur when you stop using an addictive substance — whether it is alcohol, a prescription medication or an illicit drug — can range from being uncomfortable to excruciatingly painful and debilitating, or even deadly.
Benzodiazepines, or benzos, are a category of drugs that can lead to particularly troublesome and potentially serious symptoms during the withdrawal process. Benzodiazepines are a type of medication typically prescribed to treat anxiety disorders, insomnia or seizures, and are sold as generics and also under the brand names Xanax, Ativan, Valium, Restoril and Klonopin.
Withdrawal from this type of medication can be so difficult and potentially dangerous that the process has its own name: benzodiazepine withdrawal syndrome, or benzo withdrawal syndrome.
Benzodiazepine Risks: Tolerance, Dependency and Addiction
Benzodiazepines affect the entire central nervous system, including the brain. Benzos are the top-prescribed psychiatric medication in the United States and, in fact, one of the country’s most prescribed medications of any type, with nearly 50 million scripts written in the U.S. each year. Benzos aren’t intended for long-term use — partly because extended use can actually exacerbate certain conditions. Some experts feel these medications are not very effective in treating the conditions for which they are most commonly prescribed. Yet, for a variety of reasons (cost, insurance, limited access to alternative medications or non-medication-based therapies, lack of warnings about benzodiazepine risks), benzos tend to be overprescribed and overused.
The risk of overuse — whether too high a dose or too long a course of treatment, or both — can lead to physical tolerance to the medication. Once physical tolerance develops, a person may feel the need to increase their dose to get the same effect. As the dose increases, so do the risks for dependency and addiction. A further complication is that withdrawal symptoms may begin to manifest between doses. If this happens, a person may begin to take their doses closer together in an effort to relieve symptoms such as increased tension, anxiety and sleeplessness, among others. This is a vicious cycle that spells trouble for many users.
Benzo Withdrawal Syndrome Basics
Experts emphasize that not everyone who tries to cut back on or quit benzodiazepines will experience a terrible withdrawal process. Because benzos affect every individual somewhat differently, people can have varying symptoms and experiences during withdrawal. It is estimated that roughly 50% to 80% of people who have taken benzos for at least six months will experience withdrawal symptoms when quitting or reducing their dose.
Not everyone reducing dosages or quitting benzos will experience full-blown benzo withdrawal syndrome, but since it is always a risk, dose-reducing or quitting should be done only under the supervision of a licensed psychiatrist or medical doctor who has direct and extensive experience with benzodiazepines.
Benzo Withdrawal Symptoms
Withdrawal symptoms and their duration can vary, depending on whether a person has been taking a short-acting or a long-acting benzo, how high the dose and for how long. With short-acting benzos, the withdrawal phase is typically short and acute, lasting several days. With long-acting benzos, the withdrawal phase can be significantly longer, with moderate to acute symptoms lasting 90 days or more.
The more common and less severe benzo withdrawal symptoms are “rebound” symptoms that manifest within one to four days of discontinuing benzodiazepines, depending on which benzo medication was used. These withdrawal symptoms can last up to 10 days or so and may include:
- sleep disturbance and irritability
- increased tension and rebound anxiety or panic attacks
- hand tremors
- difficulty concentrating
- nausea and vomiting/dry-retching, which can lead to weight loss
- headache, muscular pain and stiffness
- mild to moderate perceptual changes
- drug cravings
Less common but more severe symptoms can occur about 10 to 14 days after quitting or reducing the medication, and this is the pattern of symptoms referred to as benzo withdrawal syndrome. These more serious symptoms can include:
- psychosis or psychotic reactions
- increased risk for suicide
Post-acute withdrawal symptoms may continue to occur over the next three to six months, during which an individual can experience repeated bouts of anxiety, sleeplessness, irritability and depression.
A phenomenon of benzo withdrawal syndrome is that, unlike other substance withdrawal processes that are characterized by steady decreases in symptoms over time, benzo-related withdrawal symptoms are highly variable and can come and go. They may vary in severity and frequency through all phases of the withdrawal process.
It should be noted that people who take benzos long-term may even experience negative symptoms while they are still taking the medication without realizing these are connected to the medication. For example, they may suffer from other physical or mental health problems without realizing that these issues stem from the benzodiazepines in their system. A person undergoing withdrawal from benzos may experience additional withdrawal symptoms associated with these mental and physical ailments.
Treating Benzodiazepine Withdrawal Syndrome
The complexity and unpredictability of benzo withdrawal syndrome makes it challenging to treat, but successful treatment and recovery are possible. To ensure your safety as you detox, addiction experts recommend that you seek medically assisted treatment (MAT) where medical staff can safely taper you off the medication while monitoring you and making you more comfortable as you gradually detoxify benzodiazepines from your system. In a MAT program, medical staff will be on hand to assist you if you encounter any of the more severe symptoms. Once acute detoxification has been completed and your condition is stabilized, you can transition to the rehabilitation phase of your treatment.
Benzodiazepine treatment is available in various settings, including outpatient or intensive outpatient (IOP) programs, residential/inpatient, luxury rehab, or independent counseling and treatment with a psychiatrist or addiction specialist. Duration of treatment may be 14, 30, 60 or 90 days or longer. Post-treatment counseling and support are recommended to help you sustain long-term recovery.
Approaches to treatment that have the highest probability for successful recovery are those that offer MAT, individualized treatment planning to meet each client’s unique needs, a range of medicine- and non-medicine-based therapy approaches to ensure healthy withdrawal and recovery, individual and group counseling, relapse prevention measures and support, as well as information about preventing overdose in the event that you relapse.
Larger treatment centers and more comprehensive programs typically offer multiple types of psychotherapy and behavioral therapy, as well as other services, including dual diagnosis and treatment to address any co-occurring disorders. Some therapies offered might include cognitive behavioral therapy (CBT), 12-step group sessions, family therapy or couples counseling, and stress-reduction and relapse prevention classes. Many centers also offer nutritional plans that help diminish withdrawal symptoms and rebuild health, and alternative or experiential approaches to recovery such as yoga, mindfulness, neurofeedback, art therapy and animal therapy, among others. Even if you don’t find all of these services in one place, you might seek classes in these modalities in your local community to enhance your treatment.
The important thing to know about benzodiazepine withdrawal syndrome is that help is available to help you deal with it, and many people who have experienced it have healed and achieved recovery.
Benzodiazepines: The Danger Lurking in the Shadow of Opiates. David Sack, MD. Psychology Today, June 2017. https://www.psychologytoday.com/comment/931128#comment-931128
Benzodiazepines. Center for Substance Abuse Research (CESAR).
High-dose benzodiazepine dependence: a qualitative study of patients’ perception on cessation and withdrawal. M Liebrenz, et al. BioMed Central, BMC Psychiatry, May 2015.
Benzodiazepine Withdrawal Infographic.
The benzodiazepine withdrawal syndrome. H Petursson. Addiction, November 1994.